Thunderstorm Wind, Newton
- When
- June 3, 3:41 PM CST
- Where
- Newton County, 0.56 mi W of Parthenon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 35.950, -93.240
A tree fell onto a home in Parthenon.
An upper ridge was west of Arkansas and not directly over the state allowing thunderstorms to develop around its eastern periphery. On the 3rd, scattered storms popped up during the heat of the afternoon, with spotty severe weather in the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
An upper ridge was west of Arkansas and not directly over the state allowing thunderstorms to develop around its eastern periphery. On the 3rd, scattered storms popped up during the heat of the afternoon, with spotty severe weather in the north. There was quarter size hail at Mount Judea, and a tree was toppled onto a home in Parthenon (both in Newton County). Enough rain fell to flood Highway 327 southeast of Jasper (Newton County). There was also a landslide in the same area.
Early the next morning, strong to severe storms swept from Missouri into northern Arkansas. While the storms generally weakened with time, there was a 60 mph gust measured at the airport just northwest of Harrison (Boone County). Trees were knocked down at Lead Hill (Boone County).
During the afternoon of the 5th, a cluster of thunderstorms tracked through eastern sections of the state from north to south producing severe weather. In addition, there was a whole lot more wind damage in northern and central Mississippi. Cool outflow from the storms took off to the west.
As the outflow oozed westward through central and southern Arkansas, thunderstorms erupted. Some of the storms were huge, and exhibited structure found in springtime tornadic supercells (storms with rotating updrafts). In this case, rotation was found well aloft (10,000 to 15,000 feet), and did not make it to the ground. No Tornado Warnings were issued. Trees were uprooted at Arkadelphia (Clark County), Delight (Pike County), and just north of Star City (Lincoln County). At Donaldson (Hot Spring County), downed trees fell on a house and a vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 3, 1:47 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 247 PM CDT Wed Jun 3 2020 .DISCUSSION... Short term...Tonight through Friday Widespread showers and thunderstorms have developed rapidly over the past hour or so as a weak trough of low pressure is working its way through the area. The trough is providing just enough instability along with a warm, moist southerly flow to initiate the activity. PWATS are in excess of 1.5 inches and with generally weak steering flow aloft, the biggest issue will be heavy rain and localized flooding. Convection should continue through the rest of the afternoon and into the early evening but lingering showers/storms will be possible through the night. High resolution models are showing another area of precipitation coming into the north around daybreak Thursday. Precipitation chances will ramp up again on Thursday afternoon but upper trough/best instability will be located over eastern Arkansas. As such, the best chances of the diurnally driven precip will be over the eastern part of the state, locally heavy rain will still be the primary concern. The upper ridge that had dominated the pattern until today will begin to build back in over the region for Friday. Convection can not be totally discounted in this type of environment but any thing that develops will be much more scattered in nature. Temperatures will remain very warm to hot in the short term period with plenty of moisture as well for that summer like feel. Overnight lows will also remain on the warm side with upper 60s to lower 70s expected. && .Long term...Friday night through Wednesday Upper ridge will remain anchored in place over the SE CONUS at the start of the long term with continued summer type weather over Arkansas. This includes temps approaching the mid 90s and isolated diurnally driven thunderstorms. The ridge will begin to break down and slide east late in the weekend while TS Cristobal crosses into the Gulf States. While the ECMWF is slightly faster, the overall long term forecast guidance suggests the track will move north over Arkansas in the Sunday night to Tuesday night time frame. Amounts will vary greatly depending on the eventual track. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 69 90 69 93 / 30 40 20 30 Camden AR 69 92 71 94 / 20 40 10 30 Harrison AR 67 87 68 90 / 30 40 20 30 Hot Springs AR 69 90 70 93 / 20 30 10 20 Little Rock AR 71 90 71 93 / 20 30 10 20 Monticello AR 71 90 72 92 / 30 50 10 30 Mount Ida AR 69 90 68 92 / 20 30 10 20 Mountain Home AR 67 87 68 91 / 30 40 20 30 Newport AR 71 89 71 92 / 30 40 20 20 Pine Bluff AR 71 91 71 93 / 30 40 10 30 Russellville AR 68 90 70 93 / 20 30 10 20 Searcy AR 70 91 70 93 / 30 40 20 20 Stuttgart AR 72 90 72 92 / 30 40 20 20 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...GOUDSWARD / Long Term...61
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 250 PM CDT Wed Jun 3 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-041000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 250 PM CDT Wed Jun 3 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...This afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and into the evening hours. While the chances of severe weather are low, some very heavy rainfall and localized flooding is possible with these storms. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Some scattered thunderstorms will be possible across the state Thursday into Friday and again Monday into Tuesday. Widespread severe weather is not anticipated, but a few storms could produce locally heavy rainfall and strong wind gusts. From Friday through Sunday with temperatures expected to climb into the lower 90s and abundant moisture is in place near the surface, heat indices will approach 100 degrees in some places. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
208 PM CDT Wed Jun 3 2020
ARZ032-044-032000-
Pulaski AR-Faulkner AR-
208 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FAULKNER AND
NORTHEASTERN PULASKI COUNTIES UNTIL 300 PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maumelle, moving east at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Little Rock... Sherwood...
Jacksonville... Maumelle...
Little Rock AFB... Vilonia...
Mayflower... Pinnacle Mountain State Park...
Gibson... Gravel Ridge...
Morgan... Marche...
Olmstead... Roland in Pulaski County...
Oak Grove in Pulaski County... Sylvan Hills...
Camp Robinson... Saltillo...
Macon... Otto...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3486 9208 3483 9251 3494 9255 3494 9254
3495 9255 3510 9216
TIME...MOT...LOC 1907Z 248DEG 19KT 3490 9244
230Special Weather Statement
National Weather Service Little Rock AR
249 PM CDT Wed Jun 3 2020
ARZ031-032-032030-
Faulkner AR-Conway AR-
249 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAULKNER AND EAST
CENTRAL CONWAY COUNTIES UNTIL 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wooster, or 7 miles north of Conway, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Conway... Greenbrier...
Wooster... Guy...
Enola... Twin Groves...
Pickles Gap... Springhill...
Woolly Hollow State Park... Holland...
Barney... Mt Olive in Conway County...
Enders...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3510 9250 3521 9257 3537 9231 3536 9225
3518 9211 3517 9212
TIME...MOT...LOC 1949Z 245DEG 16KT 3519 9246
230Special Weather Statement
National Weather Service Little Rock AR
303 PM CDT Wed Jun 3 2020
ARZ023-024-032-033-032045-
White AR-Van Buren AR-Faulkner AR-Cleburne AR-
303 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAN BUREN...
SOUTHWESTERN CLEBURNE...NORTHEASTERN FAULKNER AND NORTHWESTERN WHITE
COUNTIES UNTIL 345 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
Damascus, or 14 miles south of Clinton, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Heber Springs... Greers Ferry...
Quitman... Guy...
Rose Bud... Damascus...
Twin Groves... Fairbanks...
Whipple... Bee Branch...
Southside in Van Buren County... Morganton...
Eden Isle... Enders...
Hopewell in Cleburne County... Pearson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3530 9197 3531 9246 3542 9248 3544 9248
3558 9205
TIME...MOT...LOC 2003Z 254DEG 25KT 3538 9237
230Special Weather Statement National Weather Service Little Rock AR 333 PM CDT Wed Jun 3 2020 ARZ007-008-017-032115- Lawrence AR-Randolph AR-Sharp AR- 333 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...NORTHWESTERN LAWRENCE AND NORTHEASTERN SHARP COUNTIES UNTIL 415 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over Ravenden, or 12 miles northwest of Black Rock, moving north at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Imboden... Ravenden... Ravenden Springs... Dalton... Armstrong... Hamil... Warm Springs... Elm Store... Eleven Point... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3617 9117 3620 9135 3650 9133 3650 9098 TIME...MOT...LOC 2033Z 188DEG 5KT 3627 9123 65
Special Weather Statement National Weather Service Little Rock AR 424 PM CDT Wed Jun 3 2020 ARZ003-012-013-032215- Searcy AR-Newton AR-Boone AR- 424 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SEARCY...EASTERN NEWTON AND SOUTHWESTERN BOONE COUNTIES UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near Pruitt, or 7 miles south of Harrison, moving southeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Harrison... Jasper... Western Grove... Piercetown... Carver... Erbie... Pruitt... Point Peter... Bellefonte... Bass... Marble Falls... Yardelle... Crossroad... Vendor... Gum Springs in Newton County... Mt Judea... Gaither... Cowell... Hasty... Woolum Recreation Area... LAT...LON 3615 9328 3623 9307 3595 9281 3578 9318 TIME...MOT...LOC 2124Z 336DEG 9KT 3613 9315 65
The Western Arkansas radar (KSRX), 125 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
10 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.
A tree fell onto a home in Parthenon.
Water was over the road on Highway 327, 4 miles southeast of Jasper with heavy rain causing a landslide. The landslide let to trees blocking the road.
A 60 MPH wind gust was recorded at the Harrison ASOS.
Trees were reported down in Lead Hill.
Shingles were blown off of a roof and tree limbs were broken.
A tree was blown down and was across the westbound lane of Highway 8 just east of Mena.
Tree limbs were broken and shingles were blown off a roof from thunderstorm winds.
Quarter size hail was reported at Children's Hospital.
Golfball sized hail was reported at UAMS in downtown Little Rock.
At least quarter size hail was reported at Slovak.
A tree was down on Avalon Rd. 2 miles north of Star City.
There was dime to nickel size hail reported in Sherwood.
Dime to nickel size hail was reported between Otter Creek and Bryant.
Power lines were knocked down in the Donaldson area.
Quarter size hail was reported at Lake Degray.
Several trees were blown down across Arkadelphia.
Trees were blown down on Highway 26 near Delight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894354, 894353, 894355, 894356, 894357, 894358, 894359, 894360, 894361, 894362, 894363, 894364, 894365, 894366, 894367, 894368, 894369, 894370, 894371.